Thunderstorm Wind, Jackson
- When
- August 11, 4:12 PM MST
- Where
- Jackson County, 10.41 mi S of Kadoka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.690, -101.490
Hail to half inch size also fell with the storm.
A thunderstorm briefly became severe over central Jackson County, producing strong wind gusts and small hail south of Kadoka.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over central Jackson County, producing strong wind gusts and small hail south of Kadoka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 2:06 PM MST, 2 hours 6 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 306 PM MDT THU AUG 11 2016 .SHORT TERM...(This Evening Through Friday Night) Issued at 305 PM MDT Thu Aug 11 2016 Water vapor imagery shows an upper low crossing cntrl Canada with the main trough axis across wrn ND into se MT and wrn WY. Ahead of the axis are a series of waves that are pushing into ern WY/Neb panhandle and into the CWA. Radar shows convection across the BH pushing into the nrn/ern adjacent plains with more convection developing downstream into ern WY. Latest RAP showing MLCape of 500- 1500 J/kg with the highest values near the SD/Neb border. EBulk shear of 30-40 kt is near the srn CWA border...so while severe activity should remain marginal this aftn/evng, the best chances will be farther south. Storms will end this evng except for few lingering storms possible overnight. The main trough axis will slide across the area Friday into Friday night, with additional chances for showers and storms. MLCape will be weaker tomorrow...but some storms are still expected especially across the BH and sw SD especially during the afternoon and early evening. Highs will be in the upper 70s to upper 80s. .LONG TERM...(Saturday Through Thursday) Issued at 305 PM MDT Thu Aug 11 2016 Cyclonic NW flow behind departing upper trough will lead to continued chances for storms on Saturday, especially across the Black Hills and southward. Upper ridge will then shift through the northern Rockies into the plains for Sunday, leading to dry and warmer conditions. A more active westerly flow develops early to mid week across the northern plains, leading to near daily chances for storms. Temps will be near to above average. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 305 PM MDT Thu Aug 11 2016 Some MVFR ceilings with low clouds across south central SD should lift early this afternoon. Scattered showers and thunderstorms are expected across much of the area again today. IFR vsbys near stronger storms...otherwise VFR conditions are expected. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...13 LONG TERM...Pojorlie AVIATION...Pojorlie
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT THU AUG 11 2016 SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071- 121300- BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-FALL RIVER-OGLALA LAKOTA-JACKSON- BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 630 AM MDT THU AUG 11 2016 /730 AM CDT THU AUG 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY AND INTO TONIGHT. A FEW STORMS COULD BECOME STRONG TO SEVERE THIS AFTERNOON...ESPECIALLY FROM THE BLACK HILLS AREA TO SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND GUSTY WINDS ARE THE MAIN THREATS FROM ANY STORMS THAT BECOME SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FRIDAY AND SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-121300- HARDING-PERKINS- 630 AM MDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FRIDAY AND SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
343 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
08/11/2016 E1.00 INCH CUSTER SD TRAINED SPOTTER
MIX OF PEA TO QUARTER SIZE HAIL FELL FOR ABOUT 5
MINUTES
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG 7 NNE BRIDGER 44.65N 101.85W
08/11/2016 ZIEBACH SD LAW ENFORCEMENT
DUPREE SHERIFF OFFICE REPORTED FEMA TRAILER BLOWN OVER
BY THUNDERSTORM WINDS
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 440 PM MDT THU AUG 11 2016 SDZ041-042-112330- OGLALA LAKOTA SD-FALL RIVER SD- 440 PM MDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALL RIVER AND SOUTHWESTERN OGLALA LAKOTA COUNTIES UNTIL 530 PM MDT... AT 440 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF HAY CANYON BUTTE...OR 26 MILES NORTH OF CHADRON...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OGLALA...OELRICHS...HAY CANYON BUTTE AND SLIM BUTTE. LAT...LON 4307 10331 4329 10324 4342 10264 4301 10276 TIME...MOT...LOC 2240Z 263DEG 16KT 4321 10302 POJORLIE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
449 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG 7 N BRIDGER 44.65N 101.93W
08/11/2016 ZIEBACH SD LAW ENFORCEMENT
*** 2 INJ *** SHERIFF REPORTED 2 INJURIES WITH TRAILER
BLOWN OVER
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG 7 N BRIDGER 44.65N 101.93W
08/11/2016 ZIEBACH SD LAW ENFORCEMENT
DUPREE SHERIFF OFFICE REPORTED FEMA TRAILER BLOWN OVER
BY THUNDERSTORM WINDS. LOCATION UPDATED.
&&
CORRECTED LOCATION...REMARKS
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND GST 12 NNE CHERRY CREEK 44.77N 101.44W
08/11/2016 E60 MPH ZIEBACH SD PUBLIC
&&
MCKEMYThe Rapid City radar (KUDX), 118 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
Hail to half inch size also fell with the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655050.